Key Feature 6: Advise patients with any known drug allergy or previous major allergic reaction to get a MedicAlert bracelet.
Skill: Clinical Reasoning, Patient Centered
Key Feature 7b: In a patient presenting with an anaphylactic reaction: Treat immediately and aggressively.
Skill: Selectivity, Clinical Reasoning
Key Feature 7c: In a patient presenting with an anaphylactic reaction: Prevent a delayed hypersensitivity reaction through observation and adequate treatment (ex: with steroids).
Skill: Clinical Reasoning
I must admit, I have never yet seen a physician recommend a patient wear a MedicAlert bracelet for a major allergy or anything else, though I have on a few instances seen patients who wear them. If a patient is at risk of having a serious allergic reaction, this seems like an option I ought to at the very least present as something they can do to help prevent a future severe reaction (ex: medication error in hospital, should a patient be brought in unresponsive) or as an alert to a responding bystander should they be found unresponsive to indicate they could be having an anaphylactic reaction.
Let's talk about logistics. A MedicAlert bracelet (or neck chain, etc) signifies the person wearing it has a serious medical condition that in an emergency situation may require due consideration. They are not just for patients at risk of a future episode of anaphylaxis; they can be worn by anyone who has a serious medical condition that may warrant consideration in an emergency response situation. The bracelet typically states the patient's name, the serious medical condition that the patient has (including serious allergies), along with contact information for an emergency hotline number the responder can call to obtain more information (for a monthly subscription fee, or alternatively a number for a primary caregiver or next-of-kin could be engraved). Check out the video here for an overview of the MedicAlert bracelet. The bracelets per the website have a wide price range, and the cheapest ones seem to go for $40 or so. There's the cost of maintaining a subscription for those who do want access to the emergency hotline service (I saw a $5 monthly fee advertised on the website). I imagine there are many patients who are and many patients who are not be interested in getting a MedicAlert bracelet for various reasons (ex: cost, appearance, perceived value). Although I've not had personal experience responding to an unresponsive patient wearing a MedicAlert bracelet, I could imagine it would be helpful in gathering urgent information to help the patient. In any case, it is important to be able to recognize when a patient may be having an episode of anaphylaxis to be able to respond appropriately (see my post on Feb 23 for the signs and symptoms of anaphylaxis).
What would I need to do to treat a patient with suspected anaphylaxis? The UpToDate article "Anaphylaxis: Emergency treatment" (2018) provides a useful summary of the overview of the approach to the acute management of anaphylaxis in children and adults.
A couple of notes regarding the above summaries:
Anaphylaxis is unpredictable. It can be a sudden threat to life or it can settle without much ado. It can be prolonged or brief, and it can present in a biphasic pattern, in which it manifests as a delayed hypersensitivity reaction. It used to be common practice to give corticosteroids when treating anaphylaxis as a way of preventing this unpredictable biphasic pattern that occurs in some patients. But new evidence, as described by the UpToDate article, "Anaphylaxis: Emergency treatment" (2018), reveals there is no utility in doing this. The article states, "The onset of action of glucocorticoids takes several hours. Therefore, these medications do not relieve the initial symptoms and signs of anaphylaxis. The rationale for giving them is to theoretically prevent the biphasic or protracted reactions that occur in some cases of anaphylaxis. However, a systematic review of the literature failed to retrieve any randomized, controlled trials in anaphylaxis that confirmed the effectiveness of glucocorticoids. In addition, a study of emergency department patients with allergic reactions or anaphylaxis failed to find a decrease in return emergency department visits or biphasic reactions among patients treated with glucocorticoids." With a lack of effective agents to prevent a delayed hypersensitivity reaction, it is important to be sure that after patients appear stable after a period of observation, that they are discharged with 2 epinephrine auto injectors, a personalised written anaphylaxis emergency action plan, and an understanding that they are at risk for a delayed hypersensitivity reaction which can happen up to 3 days after the initial reaction. It must be clearly communicated that if this delayed reaction were to occur, that they should return for emergency medical care and not hesitate to use their EpiPen if they have repeat signs/symptoms in keeping with anaphylaxis, as described on the emergency action plan. And last but not least, regardless of whether or not a delayed reaction occurred or not, all patients should have followup with their family doctor +/- referral to an allergy and immunology specialist. The American Academy of Allergy, Asthma & Immunology provides a great summary of when a referral to see such a specialist is indicated with respect to anaphylaxis.